Adverse Events Associated with Sedatives, Analgesics, and Other Drugs That Provide Patient Comfort in the Intensive Care Unit
Version of Record online: 16 JAN 2012
2005 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 25, Issue 5P2, pages 8S–18S, May 2005
How to Cite
Riker, R. R. and Fraser, G. L. (2005), Adverse Events Associated with Sedatives, Analgesics, and Other Drugs That Provide Patient Comfort in the Intensive Care Unit. Pharmacotherapy, 25: 8S–18S. doi: 10.1592/phco.2005.25.5_Part_2.8S
- Issue online: 16 JAN 2012
- Version of Record online: 16 JAN 2012
- adverse events;
- clinical practice guidelines;
- intensive care unit;
Since the 2002 publication of multidisciplinary clinical practice guidelines for intensive care unit (ICU) sedation and analgesia, additional information regarding adverse drug events has been reported. Our understanding of the risks associated with these sedative and analgesic agents promises to improve outcomes by helping clinicians identify and respond to therapeutic misadventures sooner. This review focuses on many issues, including the potentially fatal consequences associated with the propofol infusion syndrome, the evolving understanding of propylene glycol intoxication associated with parenteral lorazepam, new data involving high-dose and long-term dexmedetomidine therapy, haloperidol- and methadone-related prolongation of QTc intervals on the electrocardiogram, adverse events associated with atypical antipsychotics, and the potential for nonsteroidal antiinflammatory drugs to interfere with bone healing.